Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
188 Doctors are Online

Had GERD, migraines, eustacian tube dysfunction. Having neck pain, dizziness. Reason for elevated liver function values?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2004
Answered : 364 Questions
I am a 44 yr old female with history of GERD, migraines, seasonal asthma, eustacian tube dysfunction, lumbar back fusion & perimenopausal. Recently had yearly physical at which a CBC & CMP was ordered. Received note from Dr today that CBC values were all WNL. The only thing he mentioned regarding the BMP was that my AST (SGOT) level was mildly elevated (45) but it wasn't clear to him why. He plans to retest in 6 wks. I'm going to be a nervous wreck until then. What could cause this? I'm 5'1" and weight 144lbs. I don't drink, or do drugs and have a secure marriage. Could advil cause the level to be increased? I've also been experiencing perimenopause symptms. Is there any connection there? I've been dealing with neck pain & dizziness related to ear dysfunction for past 2 months. Below are all values from BMP:
Glucose - 83, Blood Urea Nitrogen - 13, Sodium - 137, Potassium 4.5, chloride 99, CO2 Venous 34.0, Anion Gap 4, Creatinine 0.6, BUN/Creat Ratio 22, Osmolality Cal (serum) 273, calcium 10.1, Protein Total Serum 7.0, Albumin4.1, Bili Total>21 days 0.4, Alkaline Phosphatase 55, AST (SGOT) 45, ALT (SGPT) 51, A/G Ratio 1.4, Globulin 2.9, GFR>60.

I've never had issues with increased liver function values. Now scared & paranoid.

Posted Sun, 28 Apr 2013 in X-ray, Lab tests and Scans
Answered by Dr. Enrique Molina 1 hour later
Both your AST and ALT are elevated, particularly for female, it should not be above 30 (even if in the laboratory reference value range it gives out a higher number for the upper limit of normal). This elevated AST and ALT means there is some sort of inflammation in your liver, and the cause of this needs to be further investigated. The elevation is mild, and you should not be alarmed, but again further testing should be performed. I agree with re-testing in a few weeks since medications can cause elevations of the liver enzymes, including Advil (or any other NSAID). Therefore I advice you to stop it if you can. If you have to take it for pain, then ask your doctor for an alternative medication such as tramadol. Also, acetaminophen should be fine for pain as long as you don't take over 2-4 grams a day. There should not be a connection with your perimenopausal symptoms. There are multiple other causes of elevated liver enzymes, and most of them do not give any symptoms until discovered by routine blood tests or until you become symptomatic from the disease. The most common causes include: fatty liver disease (even if you are not overweight you can still have it), alcohol, hepatitis C, Hepatitis B, autoimmune hepatitis. There are other causes as well, and again, if upon re-testing your liver enzymes are still elevated then definitely seek care from a specialist.
Hope that helped.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Radiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor